Georgia, 2009Wildfire in Georgia, August 9, 2009
August 9, 2009 · NWS FFC · 1 event in 1 county or zone
An isolated wildfire was observed in the woods off Flowery Branch Road, a dirt road, about one mile from Wayside Road in the northeast part of the county. The fire grew to the size of three to five acres before firefighters arrived at the scene.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated wildfire was observed in the woods off Flowery Branch Road, a dirt road, about one mile from Wayside Road in the northeast part of the county. The fire grew to the size of three to five acres before firefighters arrived at the scene. The fire was approximately one-half mile from any structures, but was in a heavily wooded pine forest with considerable underbrush. The suspected cause was a tossed lit cigarette.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 9, 2:05 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 9, 2:05 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT SUN AUG 9 2009
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
NO MAJOR CHANGES TO RECENT MODEL TRENDS...UPPER LEVEL AND SURFACE
RIDGES SHOULD SLOWLY WEAKEN OVER THE REGION THROUGH THE SHORT TERM
FORECAST PERIOD. SHORT WAVE CURRENTLY MOVING ONTO THE NORTHERN PLAINS
IS FORECAST TO SWING INTO THE MISSISSIPPI VALLEY AND DEEPEN...THIS
SHOULD FLATTEN AND EVENTUALLY SPLIT THE LARGE UPPER RIDGE OVER THE
EASTERN U.S. NO STRONG UPPER LEVEL FORCING IS EXPECTED OVER THE
FORECAST AREA THROUGH TUESDAY NIGHT...BUT INCREASING MOISTURE AND
WEAKENING SUBSIDENCE OVER THE REGION SHOULD ALLOW FOR EXPANDING
DIURNAL CONVECTIVE COVERAGE EACH DAY. TEMPERATURES WILL REMAIN AT OR
SLIGHTLY ABOVE SEASONAL NORMALS THROUGH THE PERIOD.
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
DEEPENING UPPER LEVEL TROUGH OVER THE MISSISSIPPI VALLEY IS EXPECTED
TO REMAIN WEST OF THE STATE THROUGH THE MIDDLE AND LATTER PORTION OF
THE UPCOMING WEEK. WITH THE SURFACE RIDGE AXIS SOUTH OF THE STATE
AMPLE MOISTURE SHOULD BE AVAILABLE FOR SCATTERED...DIURNALLY
ORIENTED...CONVECTION EACH DAY. GFS CONTINUES TO SHOW THE WESTERN
ATLANTIC UPPER LEVEL RIDGE BUILDING BACK TO THE WEST BY THE END OF
THE EXTENDED FORECAST PERIOD...SQUEEZING THE UPPER TROUGH NORTH OF
THE REGION. THIS WOULD TEND TO LOWER PRECIPITATION CHANCES...BUT THE
RIDGE DOES NOT APPEAR TO BUILD IN STRONG ENOUGH TO SHUT OFF AT LEAST
ISOLATED TO SCATTERED CONVECTION. WITH INCREASED MOISTURE AND CLOUD
COVER...TEMPERATURES SHOULD MODERATE SOME THROUGH THE EXTENDED
FORECAST PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 70 94 71 94 71 / 5 20 10 30 30
ATLANTA 72 92 74 92 73 / 10 30 20 30 30
BLAIRSVILLE 65 89 67 88 68 / 10 30 20 30 30
CARTERSVILLE 68 93 69 92 69 / 10 30 20 30 40
COLUMBUS 73 95 75 94 74 / 20 30 20 30 30
GAINESVILLE 71 91 72 93 72 / 10 20 20 30 30
MACON 70 95 73 96 74 / 10 20 20 20 20
ROME 71 93 71 93 71 / 10 30 20 30 40
PEACHTREE CITY 68 92 69 92 69 / 10 30 20 30 30
VIDALIA 73 95 74 95 74 / 5 10 0 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20
Hazardous weather outlook, Aug 9, 11:31 AM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1231 PM EDT SUN AUG 9 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1231 PM EDT SUN AUG 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.
.SYNOPSIS...
HIGH PRESSURE ALOFT WILL CONTINUE ACROSS GEORGIA AND THE CAROLINAS
THROUGH TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE LIGHTNING...
GUSTY WINDS...AND BRIEF HEAVY RAIN. THE MOST LIKELY LOCATION FOR
THUNDERSTORMS WILL BE GENERALLY WEST AND SOUTH OF A LINE FROM
ELLIJAY TO ATLANTA TO MACON TO DUBLIN...THIS AFTERNOON AND EVENING.
.DISCUSSION...
HIGH PRESSURE ALOFT WILL SUPPRESS THUNDERSTORM POTENTIAL FOR SOME OF
THE AREA. HOWEVER...THE WEAK INSTABILITY ACROSS PORTIONS OF NORTH
AND CENTRAL GEORGIA...GENERALLY WEST AND SOUTH OF A LINE FROM
ELLIJAY TO MACON TO DUBLIN...WILL GIVE POTENTIAL FOR ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MAINLY WEST GEORGIA
MONDAY AND ACROSS THE AREA TUESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Wildfire, Floyd
- When
- August 9, 3:15 PM EST to 4:30 PM EST
- Where
- Floyd forecast zone
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 34.263, -85.214 (the zone’s center; the record gives no point)
The Rome News Tribune reported that the Rome Fire Department responded to a wildfire in the woods off Flowery Branch Road, a dirt road, about one mile from Wayside Road. The fire grew to the size of three to five acres before firefighters arrived at the scene. The fire was approximately one-half mile from any structures, but was in a heavily wooded pine forest with considerable underbrush. The suspected cause was a tossed lit cigarette.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 9, 200922 injured · $206 million · 3 in hail · 84 events
- Flash Flooding and Damaging Winds in New York, August 9 to 10, 20091 death · 1 injured · $91 million · 60 kt wind · 29 events
- Hail and Damaging Winds in Michigan, August 9, 20091 death · $2.6 million · 65 kt wind · 7 events
- Excessive Heat in Illinois, August 9 to 10, 20091 death · 1 event
- Hail and Damaging Winds in Iowa, August 9, 2009$461,000 · 1.75 in hail · 41 events
- Flood in Michigan, August 9, 2009$3.0 million · 1 event
- Flash Flooding and Damaging Winds in Wisconsin, August 9, 2009$790,000 · 75 kt wind · 28 events
- Tornado in New York, August 9, 2009$250,000 · EF1 · 1 event
- Damaging Winds in Delaware, August 9, 2009$500,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, August 9, 2009$127,000 · 1 in hail · 22 events
- Flash Flooding and Damaging Winds in New York, August 9, 2009$185,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Michigan, August 9, 2009$107,000 · 60 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194873.